CYPROHEPTADINE INDUCED SEIZURES
A 21 years old male, not known epilepsy was brought emergency department with a history of generalized weakness and 4 episodes of convulsions for 1 day. Each episode of convulsion was followed by the loss of consciousness for 15-30mins. He has started on antiepileptic and MRI brain showed the normal study. A few days back he started taking tab. Cyproheptadine and tab. Dexamethasone over the counter for increasing his appetite. Cyproheptadine is an H1 receptor antagonist. Histamine is found to take part in the inhibition of seizures via H1 histamine receptors. H1 receptor antagonists like Cyproheptadine are known to cause seizures in non-epileptic patient and they are also found to, impair the anticonvulsant activity of some antiepileptic drugs and reduces threshold, increases the severity of seizures and decreases the efficacy of clinically used anti-epileptic drugs, especially when administered chronically. After stopping cyproheptadine, the patient didn’t sustain any further seizures. Cyproheptadine can cause seizures in non-epileptic and in epileptic patients.
2. Ferenc R1, Czuczwar SJ., "Histamine and the convulsive threshold or effectiveness of antiepileptic drugs.", Przegl Lek. 2008;65(11):803-6.